Minnesota, 2021

Hail and Damaging Winds in Minnesota, July 26, 2021

July 26, 2021 · NWS DLH · 29 events in 5 counties and zones

An area of low pressure lifted a warm front into the Northland during the day on the 26th. Behind this warm front was a moist and unstable airmass and daytime heating led to the development of strong to severe storms over northern Minnesota that moved to the southeast during the evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
29

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

An area of low pressure lifted a warm front into the Northland during the day on the 26th. Behind this warm front was a moist and unstable airmass and daytime heating led to the development of strong to severe storms over northern Minnesota that moved to the southeast during the evening hours. One of the first storms was a supercell that produced hail 3 inches in diameter. Later storms continued to produce hail and damage to trees as they moved across the region. The Grand Rapids area in particular was hit hard in this event with widespread tree damage across the city. The KDLH radar was inoperable for this event but a high level of service was maintained by utilizing the KMVX and KMPX radars and one minute GOES-16 satellite data.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Jul 26, 3:27 PM CST, 1 hour 33 minutes earlier.

Area forecast discussion, Jul 26, 3:27 PM CST, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
427 PM CDT Mon Jul 26 2021

.DISCUSSION...(This evening through Sunday)
Issued at 426 PM CDT Mon Jul 26 2021

Summary...The main concern this forecast is this evening's
convection with the Enhanced risk of severe storms we have. After
that, we have warm weather continuing with chance for more showers
and thunderstorms on Wednesday, and again on Friday.

The convection this evening is an unusual Enhanced risk for this
area, which we do not typically see more than a couple of days a
summer around here. There is a low pressure system over central
North Dakota this afternoon, with a warm front draped east into
our area, generally from the Brainerd Lakes region east into
northwest Wisconsin. Along and south of this boundary the airmass
is strongly unstable, with surface based CAPE values already over
2k j/Kg, with models indicating it may get up over 3k j/Kg at some
point this evening. Sounding from this morning show an Elevated
Mixed Layer that should be over our area this evening that is also
showing as a drier area on satellite imagery. This EML will
produce steep lapse rates in the mid levels, even as it also
produces the capping that we are seeing at the lower levels this
afternoon. Model soundings show that we should have a long
hodograph this evening with moderate to strong winds aloft to help
lengthen it, despite the weaker winds in the boundary layer. This
all shows that if we can get convection to fire, severe storms
are likely, with very large hail and strong winds, as already
depicted in the SPC day one severe outlook. We may have a very
weak shortwave moving along the North Dakota/Manitoba line this
afternoon which has been generating an area of accas and -tsra
over northwest Minnesota this afternoon. This is likely based in
the 700-600mb Warm air advection region, and we do not expect this
area to grow significantly or become rooted in the surface based
instability, at least in part due to its position relative to the
surface boundary. However, ahead of the surface low over eastern
North Dakota we have some decent pressure falls over northwest
Minnesota and would expect some new development in this area
sometime in the next few hours. Models have been wildly
inconsistent in depicting this event, with the NAMNest and FV3SAR
showing development over NW MN and eastern ND by 01z, then sliding
southeast across the forecast area, but the HRRR not developing
anything until after 03z, and with much less coverage than either
of the other models. Uncertainty in timing and evolution is still
pretty high, even as of late afternoon. Unfortunately, we are in
the wait and see mode, and we will have to see how things evolve
this evening. There may be some lingering showers into early
Tuesday morning, but otherwise expect the bulk of the convection
to be out of the forecast area shortly after midnight.

Tuesday should be relatively quiet with the boundary having
shifted south of the forecast area and weak ridging over the area.
Highs to get back into the 80s for the day, though slightly
cooler than today.

We have another chance for showers and thunderstorms on
Wednesday, and while we have a small threat for severe weather, am
not as concerned about it as I am for this evening. Should it
shift a little later in the day and allow instability to build
before the convection moves into the area, that would be a
different story. Highs to creep back up into the low 90s for the
Brainerd Lakes region.

After another quiet day on Thursday, another shortwave should
bring another chance for showers and thunderstorms Friday night
and early Saturday, but it is too soon to determine the severe
weather potential with this. This should usher in a bubble of
cooler temperatures aloft with cooler high temperatures through
the weekend, with highs back in the 70s to low 80s for both days.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1246 PM CDT Mon Jul 26 2021

Main concern this forecast time range is for the convection that
is expected to develop later this afternoon and last through the
evening hours, with showers lingering overnight. Have included a
tempo group for KDLH and KHYR with MVFR conditions and thunder,
the sites that appear most likely to be affected by thunderstorms.
Have with VCTS groups for KHIB and KBRD, and have kept them VFR.
Some MVFR/IFR fog and stratus is expected during the early morning
hours where the heavy rainfall occurs, and for now have included
these only for KDLH, KHIB and KHYR. Once the fog clears, expect
VFR conditions through remainder of TAF period.

&&

.MARINE...
Issued at 426 PM CDT Mon Jul 26 2021

Thunderstorm development this evening is also expected to affect
western Lake Superior, and may bring damaging winds and large
hail, especially right after it moves off land areas. There may
also be a period of increased winds in the hours after any
convection moves through the area, and we may need a short term
Small Craft Advisory for a few hours overnight. After tonight wind
stay out of the northeast for Tuesday at 10 to 15 knots, then
diminish Tuesday night and become westerly for Wednesday. Waves to
generally stay less than 2 ft.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  61  78  60  82 /  60   0  40  60
INL  56  85  62  85 /  20  10  60  70
BRD  63  86  66  92 /  50  10  30  50
HYR  61  84  61  86 /  70   0  30  60
ASX  61  79  59  87 /  70  10  40  60

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...None.
&&

DISCUSSION...LE
AVIATION...LE
MARINE...LE
Hazardous weather outlook, Jul 26, 3:01 PM CST, 1 hour 59 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
401 PM CDT Mon Jul 26 2021

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-272115-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
401 PM CDT Mon Jul 26 2021

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...This afternoon and Tonight

Strong to severe thunderstorms are likely this evening and tonight.
Storms may develop any time this afternoon, but are most likely to
develop this evening around 7 to 8 PM in northeastern Minnesota,
then spreading into northwest Wisconsin around 10 to 11 PM. The
primary threat with these storms is large hail up to baseball
size. Gusty winds to 70 mph, isolated tornadoes, and torrential
rainfall that may lead to localized flash flooding are also
possible. Later tonight the risk of large hail and tornadoes will
decrease and the potential for heavy rain and damaging winds will
become the main threats.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A strong thunderstorm or two may be ongoing early Tuesday
morning. The chance of thunderstorms returns late Tuesday night
and continues through Wednesday night. A few storms may be strong
to severe mainly along and south of US Highway 2 in Minnesota and
Wisconsin. Large hail and damaging winds are the main threats with
the strongest storms.

There is a slight chance of isolated thunderstorms Friday
afternoon and evening over portions of northern Minnesota, and
Saturday afternoon and evening over portions of northwest
Wisconsin.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotters are encouraged to report hail of any size, wind
damage, and rainfall amounts to the National Weather Service.

LSZ121-140>148-150-272115-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
401 PM CDT Mon Jul 26 2021

This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.

.DAY ONE...This afternoon and Tonight

Thunderstorms are likely this evening and overnight, and some may
be strong to severe with hail to baseball ball size, wind gusts
to 60 knots, frequent cloud- to- water lightning, and torrential
rainfall which may reduce visibility to less than one- quarter
mile.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is another chance of thunderstorms Wednesday and Wednesday
night. A few storms may be strong to severe once again.

JDS

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

In the hours before

Special weather statement, Jul 26, 4:41 PM CST, 19 minutes before
Special Weather Statement
National Weather Service Duluth MN
541 PM CDT Mon Jul 26 2021

MNZ010-018-262300-
Koochiching-North Itasca-
541 PM CDT Mon Jul 26 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL ITASCA AND SOUTH
CENTRAL KOOCHICHING COUNTIES...

At 540 PM CDT, a strong thunderstorm was 11 miles southeast of
Gemmell, moving east at 50 mph.

Wind gusts up to 50 mph, penny size hail, and frequent cloud to
ground lightning can be expected with this storm.

This storm will be near...
  Effie around 555 PM CDT.

Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

This storm may intensify, please monitor local media outlets for
additional information and possible warnings from the National
Weather Service.

LAT...LON 4791 9428 4803 9409 4799 9360 4783 9363
      4770 9374
TIME...MOT...LOC 2240Z 288DEG 44KT 4789 9391

Kossen
Special weather statement, Jul 26, 5:00 PM CST, 0 minutes before
Special Weather Statement
National Weather Service Duluth MN
600 PM CDT Mon Jul 26 2021

MNZ018-262315-
North Itasca-
600 PM CDT Mon Jul 26 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL ITASCA COUNTY...

At 559 PM CDT, a strong thunderstorm was 9 miles northeast of Oslund,
or 37 miles northwest of Grand Rapids, moving southeast at 40 mph.

Wind gusts up to 50 mph, nickel size hail, and frequent cloud to
ground lightning can be expected with this storm.

This storm will be near...
  Marcell around 615 PM CDT.

Other locations impacted by this storm include Jessie Lake, Spring
Lake, Whitefish Lake, North Star Lake, Talmoon, Bowstring, Wirt,
Scenic State Park and Coon Lake.

Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

This storm may intensify, please monitor local media outlets for
additional information and possible warnings from the National
Weather Service.

LAT...LON 4783 9383 4766 9345 4746 9372 4770 9401
TIME...MOT...LOC 2259Z 324DEG 35KT 4772 9386

Kossen

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

16 hail, 13 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Itasca

When
July 26, 5:00 PM CST to 5:01 PM CST
Where
Itasca County, 0.46 mi W of Wirt
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
47.730, -93.960

A photo was received of a power pole that was snapped in Wirt.

Thunderstorm Wind, St. Louis

When
July 26, 5:12 PM CST to 5:13 PM CST
Where
St. Louis County, 0.47 mi E of Side Lake
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
47.670, -93.020

Photos were received of damage to trees and docks around Side Lake.

Hail, Cass

When
July 26, 5:15 PM CST to 5:17 PM CST
Where
Cass County, 2.8 mi N of Schley
Measured
1.5 in hail
Reported by
Public
Coordinates
47.410, -94.340

Thunderstorm Wind, Itasca

When
July 26, 5:17 PM CST to 5:19 PM CST
Where
Itasca County, 1.16 mi SE of Jessie Lake
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
47.590, -93.810

Photos and video were received of damage along the shore of Jessie Lake. A dock was overturned along with a boat lift. A pontoon boat that was on the boat lift was also overturned.

Hail, Cass

When
July 26, 5:34 PM CST to 5:35 PM CST
Where
Cass County, 0.83 mi SE of Bena
Measured
3 in hail
Reported by
Public
Coordinates
47.340, -94.210

Thunderstorm Wind, St. Louis

When
July 26, 5:50 PM CST to 5:51 PM CST
Where
St. Louis County, 2.5 mi SE of Hoyt Lakes
Measured
52 kt (60 mph) estimated gust
Reported by
State Official
Coordinates
47.520, -92.050

A tree was reported down in Bassett Township.

Thunderstorm Wind, Itasca

When
July 26, 5:50 PM CST to 5:52 PM CST
Where
Itasca County, 0.47 mi E of Deer River
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
47.330, -93.790

A few trees were downed in Deer River.

Thunderstorm Wind, Itasca

When
July 26, 5:55 PM CST to 5:57 PM CST
Where
Itasca County, 0.69 mi S of Cohasset
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
47.260, -93.630

A large pine tree was uprooted in Cohasset.

Thunderstorm Wind, St. Louis

When
July 26, 6:00 PM CST to 6:02 PM CST
Where
St. Louis County, 0.83 mi NW of Zim
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.310, -92.630

A tree 16 inches in diameter was uprooted in Zim.

Hail, Itasca

When
July 26, 6:05 PM CST to 6:07 PM CST
Where
Itasca County, 2.45 mi ENE of La Prairie
Measured
1.75 in hail
Reported by
Public
Coordinates
47.240, -93.420

Hail, Itasca

When
July 26, 6:06 PM CST to 6:08 PM CST
Where
Itasca County, 1.38 mi S of Coleraine
Measured
1 in hail
Reported by
Public
Coordinates
47.260, -93.450

Thunderstorm Wind, Itasca

When
July 26, 6:08 PM CST to 6:10 PM CST
Where
Itasca County, 0.69 mi N of Grand Rapids Arpt
Measured
60 kt (69 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.230, -93.520

Large tree branches were broken off and a flag pole was snapped in half by the winds.

Hail, Itasca

When
July 26, 6:13 PM CST to 6:15 PM CST
Where
Itasca County, 3.36 mi ENE of La Prairie
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
47.240, -93.400

Hail, Itasca

When
July 26, 6:14 PM CST to 6:16 PM CST
Where
Itasca County, 0.47 mi E of Coleraine
Measured
1 in hail
Reported by
Public
Coordinates
47.280, -93.440

Hail, Itasca

When
July 26, 6:16 PM CST to 6:18 PM CST
Where
Itasca County, 1.17 mi SW of Blackberry
Measured
1 in hail
Reported by
Public
Coordinates
47.170, -93.420

Hail, Itasca

When
July 26, 6:20 PM CST to 6:22 PM CST
Where
Itasca County, 0.47 mi E of Blackberry
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.180, -93.390

Hail, Itasca

When
July 26, 6:20 PM CST to 6:22 PM CST
Where
Itasca County, 2 mi WSW of Bovey
Measured
0.88 in hail
Reported by
Public
Coordinates
47.289, -93.469

A few small branches were downed as well.

Thunderstorm Wind, Itasca

When
July 26, 6:28 PM CST to 6:30 PM CST
Where
Itasca County, 0.69 mi N of Grand Rapids Arpt
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.230, -93.520

Numerous reports of extensive tree damage were received from Grand Rapids including nine 80 foot tall Norway pine trees that were uprooted.

Thunderstorm Wind, Lake

When
July 26, 6:36 PM CST to 6:38 PM CST
Where
Lake County, 0.84 mi SE of Two Harbors
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
47.020, -91.670

The top part of a healthy pine tree was knocked over by the wind and punctured a garage roof.

Thunderstorm Wind, Aitkin

When
July 26, 6:40 PM CST to 6:42 PM CST
Where
Aitkin County, 0.47 mi E of Jacobson
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
47.000, -93.260

Trees and power lines were reported down in Jacobson by the storm.

Hail, St. Louis

When
July 26, 6:51 PM CST to 6:53 PM CST
Where
St. Louis County, 1.58 mi ENE of Culver
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
46.940, -92.520

Hail, St. Louis

When
July 26, 7:01 PM CST to 7:03 PM CST
Where
St. Louis County, Four Corners
Measured
0.75 in hail
Reported by
Public
Coordinates
46.850, -92.280

Hail, St. Louis

When
July 26, 7:02 PM CST to 7:04 PM CST
Where
St. Louis County, 0.47 mi W of Saginaw
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
46.850, -92.460

Hail, St. Louis

When
July 26, 7:10 PM CST to 7:12 PM CST
Where
St. Louis County, 0.84 mi NW of Duluth
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
46.810, -92.110

Thunderstorm Wind, St. Louis

When
July 26, 7:10 PM CST to 7:12 PM CST
Where
St. Louis County, 1.38 mi S of Hunters Park
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
46.830, -92.070

A power line taken down due to a 50 to 60 foot tall tree snapping.

Hail, St. Louis

When
July 26, 7:11 PM CST to 7:13 PM CST
Where
St. Louis County, 0.69 mi S of Duluth Intl Arpt
Measured
1 in hail
Reported by
Public
Coordinates
46.840, -92.180

Thunderstorm Wind, St. Louis

When
July 26, 7:15 PM CST to 7:17 PM CST
Where
St. Louis County, 0.84 mi NW of Endion
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
46.810, -92.080

Half of a tree fell onto a house in the Endion neighborhood.

Hail, St. Louis

When
July 26, 7:15 PM CST to 7:17 PM CST
Where
St. Louis County, 0.84 mi NW of Endion
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
46.809, -92.083

Hail, St. Louis

When
July 26, 8:12 PM CST to 8:14 PM CST
Where
St. Louis County, 3.56 mi ESE of Silica
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.230, -92.950

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2021Every state in 2021This day in weather historyWarnings in Minnesota, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 970052, 970053, 970054, 970055, 970056, 970057, 970058, 970059, 970060, 970061, 970062, 970063, 970064, 970065, 970066, 970067, 973085, 970069, 970070, 970071, 973087, 973088, 973089, 970072, 970073, 970074, 970075, 973091, 970076.